Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the $ L$-function of multiplicative character sums


Author: John Dollarhide
Journal: Trans. Amer. Math. Soc. 365 (2013), 1637-1668
MSC (2010): Primary 11L40, 14F30
Published electronically: July 25, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathbb{F}_{q}$ be a finite field and let $ \chi _{1}, \dots , \chi _{r}$ be multiplicative characters on $ \mathbb{F}_{q}$. Suppose there are homogeneous polynomials $ f_{1},\dots , f_{r}$ of degrees $ d_{1}, \dots , d_{r}$ in $ \mathbb{F}_{q} [x_{1}, \dots , x_{n}]$ and suppose that $ f_{1}, \dots , f_{r}$ define smooth hypersurfaces in $ \mathbb{P}^{n-1}$ that have normal crossings. When the character sum $ S = \sum _{x \in \mathbb{P}^{n-1}(\mathbb{F}_{q})} \chi _{1}(f_{1}(x)) \dots \chi _{r}(f_{r}(x))$ is well defined, we compute the $ p$-adic Dwork cohomology of the $ L$-function associated to $ S$. In particular, we give a lower bound for the $ p$-adic Newton polygon of the $ L$-function and give a formula for the Hilbert series of the non-vanishing cohomology in terms of $ n,r,q$ and the $ d_{j}$'s.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11L40, 14F30

Retrieve articles in all journals with MSC (2010): 11L40, 14F30


Additional Information

John Dollarhide
Affiliation: La Paz, Bolivia
Email: dollarhi@hotmail.com

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05279-2
PII: S 0002-9947(2012)05279-2
Keywords: Character sums, $L$-function, $p$-adic cohomology, Newton polygon
Received by editor(s): January 23, 2009
Received by editor(s) in revised form: August 28, 2011
Published electronically: July 25, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.